Cough and Angioedema From Angiotensin-Converting Enzyme Inhibitors: New Insights Into Mechanisms and Management

Mark S. Dykewicz

Disclosures

Curr Opin Allergy Clin Immunol. 2004;4(4) 

In This Article

Conclusion

Although the data are incomplete, it appears that ACE inhibitors cause cough and angioedema through a cascade of effects that begins with the accumulation of kinins, and then involves arachidonic acid metabolism and NO generation. Because of the widespread use of ACE inhibitors, it is critically important that physicians develop a higher index of suspicion for identifying cases of ACE inhibitor-induced cough, and even more importantly, ACE inhibitor-induced angioedema, because of the greater morbidity and risk of potential fatality with the latter. Available studies do indicate that in the great majority of patients, those who develop these adverse reactions from ACE inhibitors can tolerate ARBs. Although not the focus of this review, the cardiovascular benefits and potential reduction in mortality from use of these drug classes is important and significant. Therefore, in a risk-benefit assessment, consideration should be given to the cautious alternative use of ARBs in the management of patients who develop cough or angioedema from ACE inhibitors.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....